Alert archive / North Carolina / Tornado Warnings in 2009

Tornado Warning 1, NWS Raleigh, NC

March 27, 2009Cumberland County, North Carolina

NWS Raleigh, NC issued this tornado warning at Mar 27, 2009, 5:05 PM EDT for Cumberland County, North Carolina. It was in force for 25 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 27, 2009, 5:05 PM EDT (21:05 UTC)
Expired
Mar 27, 2009, 5:30 PM EDT
In force
25 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

County Cumberland County, NC

The radar

The Raleigh/Durham radar (KRAX), 72 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 5:13 PM EDTTORNADO3 S Hope Mills, NCLAW ENFORCEMENT REPORTED A ROOF BLOWN OFF A HOUSE IN CUMBERLAND COUNTY NEAR THE CUMBERLAND-ROBESON COUNTY LINE.
Mar 27, 5:15 PM EDTTORNADO2 Sse Hope Mills, NCMULTIPLE REPORTS OF SHINGLES BLOWN OFF HOUSES IN THE HOPE MILLS AREA NEAR NC HIGHWAY 59 AND I-95. LAW ENFORCEMENT ALSO REPORTED A TORNADO TOUCHING DOWN NEAR HIGHWAY 59 AND I-95.
Mar 27, 5:21 PM EDTTORNADO4 Ssw Fayetteville, NCFIRE DEPARTMENT REPORTED A TORNADO TOUCHDOWN NEAR THE PURALATOR PLANT AT BLACK AND DECKER AND CUMBERLAND ROADS.
Mar 27, 5:21 PM EDTTORNADO5 S Fayetteville, NCFIRE DEPARTMENT REPORTED A TORNADO TOUCHDOWN NEAR THE PURALATOR PLANT AT BLACK AND DECKER AND CUMBERLAND ROADS.
Mar 27, 5:22 PM EDTTORNADO4 E Hope Mills, NCTRACTOR TRAILER OVERTURNED ON I-95. NUMEROUS REPORTS OF VEHICLE ACCIDENTS ON I-95. TREES TWISTED AT 25 FT ABOVE THE GROUND.
Mar 27, 5:22 PM EDTTORNADO4 Ese Hope Mills, NCROOF DAMAGE REPORTED ON LARGE INDUSTRIAL BUILDING ON TECHNOLOGY DRIVE SOUTHEAST OF I-95. BUILDING WAS BEING EVACUATED.
Mar 27, 5:25 PM EDTTORNADO3 Sse Hope Mills, NC15-20 RESIDENTIAL STRUCTURES DAMAGED IN CUMBERLAND COUNTY NEAR ROSLYN AND BRAXTON ROADS IN HOPE MILLS. A COUPLE OF BRICK HOMES WITH HALF THE ROOF TORN OFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this tornado warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2009-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2009-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
543 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KRAH 272105
TORRAH
NCC051-272130-
/O.NEW.KRAH.TO.W.0001.090327T2105Z-090327T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
505 PM EDT FRI MAR 27 2009

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* TORNADO WARNING FOR...
  CUMBERLAND COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 530 PM EDT

* AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 8 MILES SOUTHWEST OF HOPE MILLS...OR 10 MILES EAST OF RED
  SPRINGS...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HOPE MILLS...
  FAYETTEVILLE...
  VANDER...

THE SAFEST PLACE TO BE DURING A TORNADO IS ON THE LOWEST FLOOR OF THE
BUILDING IN A SMALL ROOM SUCH AS A CLOSET OR BATHROOM OR IN AN
INTERIOR HALLWAY. USE BLANKETS OR PILLOWS TO PROTECT YOUR BODY FROM
FLYING DEBRIS. STAY AWAY FROM WINDOWS AND EXTERIOR WALLS.

LAT...LON 3489 7894 3495 7903 3500 7906 3525 7888
      3526 7871 3524 7862 3519 7864 3514 7863
      3510 7864 3508 7867 3504 7865 3482 7891
TIME...MOT...LOC 2106Z 221DEG 29KT 3491 7897

$$

MWS
1 follow-up statement
000 
WWUS52 KRAH 272116
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
516 PM EDT FRI MAR 27 2009

NCC051-272130-
/O.CON.KRAH.TO.W.0001.000000T0000Z-090327T2130Z/
CUMBERLAND NC-
514 PM EDT FRI MAR 27 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR
CUMBERLAND COUNTY...

AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED OVER OR JUST WEST OF 
INTERSTATE NINETY FIVE... ABOUT 2 MILES SOUTH OF HOPE MILLS...OR 10 
MILES SOUTH OF FAYETTEVILLE...MOVING NORTHEAST AT 30 MPH. THE 
TORNADO WILL CONTINUE TO TRACK ALONG OR VERY NEAR INTERSTATE 95.

THE TORNADO WILL BE NEAR...
  VANDER...FAYETTEVILLE...7 MILES SOUTHWEST OF EASTOVER AND 8 
MILES   WEST OF STEDMAN BY 530 PM EDT. 

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

LAT...LON 3489 7894 3495 7903 3500 7906 3525 7888
      3526 7871 3524 7862 3519 7864 3514 7863
      3510 7864 3508 7867 3504 7865 3482 7891
TIME...MOT...LOC 2114Z 223DEG 24KT 3494 7894

$$

MWS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at Mar 27, 3:20 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Mar 27, 3:20 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
320 PM EDT FRI MAR 27 2009

.SYNOPSIS...
A STATIONARY FRONT WILL EXTEND THROUGH THE AREA THROUGH TONIGHT. A
BRIEF LULL IN RAIN CHANCES IS EXPECTED LATER TONIGHT INTO SATURDAY
MORNING... THEN THE CHANCE OF SHOWERS AND STORMS WILL INCREASE INTO
SATURDAY AFTERNOON AS A STRONG STORM SYSTEM MOVES IN FROM THE WEST.
INTERMITTENT SHOWERS AND STORMS AND WINDY CONDITIONS WILL HOLD
THROUGH SATURDAY NIGHT... THEN WILL EXIT BY LATE SUNDAY MORNING.
BLUSTERY WINDS WILL PERSIST THROUGH SUNDAY AFTERNOON.

&&

.NEAR TERM /REST OF TODAY THROUGH SATURDAY NIGHT/...
AS OF 250 PM FRIDAY...

THROUGH TONIGHT: THE ZONE OF ENHANCED ISENTROPIC UPGLIDE HELPING TO
FUEL RAIN OVER NC WILL CONTINUE SLIDING NORTHWARD THROUGH NC THROUGH
THIS EVENING. THE RUC AND WRF-ARW FROM NCEP BOTH DEPICT THE EXISTING
PRECIPITATION FEATURES... INCLUDING THE NC RAIN AS WELL AS THE
WEAKENED MCS OVER THE EAST GULF COAST AND THE NEW CONVECTION OVER E
TX... QUITE WELL. THE DIFFUSE SURFACE FRONT REMAINS STRETCHED
THROUGH THE NRN/WRN PIEDMONT INTO THE SRN FOOTHILLS THIS
AFTERNOON... MARKING THE TRANSITION BETWEEN THE MORE CONDITIONALLY
UNSTABLE AIR MASS OVER MOST OF THE CWA AND THE SHALLOW WEAK LOW
LEVEL STABLE POOL OVER THE FAR NW CWA UP TO THE N AND W. AS A
CONVECTIVELY-INDUCED SURFACE LOW NOW OVER WEST-CENTRAL GA TRACKS
NORTHEAST ALONG THE FRONT LATE THIS AFTERNOON THROUGH MIDNIGHT... A
SOUTHERLY LOW LEVEL JET TRACKS N THEN NE INTO AND ACROSS SRN AND ERN
NC... NOSING INTO THE SURFACE FRONTAL ZONE AND STRENGTHENING LOW
LEVEL THETA-E ADVECTION. WE SHOULD SEE WIDESPREAD RAIN ACROSS THE
NORTH AND NORTHWEST CWA THROUGH THIS EVENING... WITH LESSER COVERAGE
OVER THE SOUTHERN SECTIONS. THEN AS THE SURFACE LOW EXITS CENTRAL NC
TO THE NORTHEAST... RAIN CHANCES SHOULD FOLLOW SUIT... AND THE
FORECAST WILL DEPICT POPS DECREASING SOUTHWEST TO NORTHEAST IN THE
EARLY OVERNIGHT HOURS. WILL RETAIN A SMALL CHANCE OF SHOWERS LATE
TONIGHT... BUT WE SHOULD SEE ENOUGH OF A BREAK IN FORCING FOR ASCENT
TO PRODUCE A PERIOD OF VERY LITTLE PRECIP THAT WILL LAST INTO
SATURDAY MORNING. PATCHY FOG... SOME LOCALLY DENSE.. IS POSSIBLE
DURING THIS TIME ESPECIALLY NEAR AND NORTHWEST OF THE FRONT WHERE
BOUNDARY LAYER MIXING WILL BE LESS WITH A SLIGHTLY MORE STABLE AIR
MASS. EXPECT LOWS TO BE MILD AND GENERALLY ABOVE STATISTICAL
GUIDANCE... RANGING FROM LOWER 50S NW TO THE LOWER 60S SE.

FOR SATURDAY: AS NOTED ABOVE... WE SHOULD SEE A LULL IN PRECIP
CHANCES THROUGH THE MORNING BETWEEN THE LOW MOVING NORTHEAST OFF THE
VA TIDEWATER AND THE INCOMING STORM SYSTEM TO THE WEST. A MID LEVEL
VORTEX IS STILL EXPECTED TO TRACK FROM SE OK TO THE MO BOOTHEEL
DURING SATURDAY WITH A SURFACE LOW JUST TO ITS NORTHEAST AND A COLD
FRONT EXTENDING DOWN THROUGH CENTRAL/E TN BY EARLY SATURDAY EVENING.
WELL AHEAD OF THE FRONT SATURDAY AFTERNOON... MODEL-INDICATED
THERMODYNAMIC PARAMETERS INDICATE MARGINAL DESTABILIZATION OVER
CENTRAL NC... DUE TO THE STILL-WARM AIR NOTED IN THE MID LEVELS. THE
BEST INSTABILITY SHOULD BE ACROSS THE SOUTHEAST WHERE BOTH LOW AND
MID LEVEL LAPSE RATES EXCEED 6 C/KM... LIFTED INDEX DROPS TO -2 TO
-4... AND SURFACE CAPE EXCEEDS 1000 J/KG. PRECIPITABLE WATER CLIMBS
TO NEARLY 300% OF NORMAL AND LOW LEVEL MOISTURE TRANSPORT INCREASES
BY EARLY EVENING... SO WILL HAVE POPS INCREASING TO HIGH LIKELY TO
CATEGORICAL BY MID AFTERNOON. THE POTENTIAL FOR SEVERE MULTICELLS
REMAINS SATURDAY AFTERNOON... WELL AHEAD OF THE COLD FRONT... WITH
CENTRAL NC FORECAST SOUNDINGS SHOWING STRENGTHENING WIND FIELDS... A
SLIGHTLY CURVED HODOGRAPH... AND LOW LCLS. ALONG AND JUST NORTH OF
THE BOUNDARY... 0-1 KM STORM RELATIVE HELICITY COULD BE LOCALLY
HIGHER AND SUFFICIENT FOR ROTATING STORMS GIVEN SUFFICIENTLY STRONG
UPDRAFTS AND MOIST BUOYANT RFDS... THUS WE CANNOT RULE OUT THE
POSSIBILITY FOR AN ISOLATED TORNADO OR TWO. BUT MUCH WILL DEPEND ON
HOW MUCH INSTABILITY DEVELOPS... PLUS THE DELAY IN SIGNIFICANT
DYNAMIC FORCING FOR ASCENT UNTIL EARLY EVENING ONWARD MAY ALSO LIMIT
THE NUMBER OF STRONG TO SEVERE STORMS SATURDAY. HIGHS FROM 64 NW TO
76 SE.

FOR SATURDAY NIGHT: AS THE MID LEVEL LOW TRACKS FROM THE MISSOURI
BOOTHEEL NORTHEAST TOWARD SE MI... THE COLD FRONT IS EXPECTED TO
EASE SLOWLY EASTWARD INTO CENTRAL NC. THE MID LEVELS EXHIBIT SOME
DRYING SATURDAY NIGHT WHILE WIND FIELDS REMAIN VERY STRONG... WITH
850 MB WINDS INCREASING TO NEAR 50 KTS. INSTABILITY REMAINS SOMEWHAT
MARGINAL WITH SURFACE CAPE PEAKING AT 800-1200 J/KG... HOWEVER GIVEN
THE STRONG DEEP LAYER SHEAR (BULK RICHARDSON NUMBERS STILL CLIMB
OVER 20)... BOWING SEGMENTS AND ISOLATED SUPERCELLS MAY PRODUCE
DAMAGING WINDS JUST AHEAD OF AND WITHIN THE EXPECTED LINE OF STRONG
CONVECTION AS IT PASSES THROUGH CENTRAL NC FROM MID EVENING THROUGH
LATE SATURDAY NIGHT... PRIMARILY OVER THE SOUTHERN AND EASTERN
PORTIONS OF THE CWA... ALONG/EAST OF A LEXINGTON TO CHAPEL HILL TO
HENDERSON LINE. DAMAGING WINDS WILL BE THE PRIMARY THREAT...
ALTHOUGH EMBEDDED WEAK TORNADOES ARE ALSO POSSIBLE. STORM TOTAL
RAINFALL IS EXPECTED TO BE AROUND ONE AND A HALF INCHES... WITH SOME
LOCAL 2+ INCH TOTALS POSSIBLE. WILL ONCE AGAIN HAVE MILD LOWS ABOVE
STATISTICAL GUIDANCE... 55-65. -GIH

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
AS OF 245 PM FRIDAY...

SUNDAY LOOKS TO BE A NICE DAY ACROSS CENTRAL NORTH CAROLINA...
ALBEIT A BIT BREEZY. MAIN AXIS OF MOISTURE WILL BE EAST OF THE AREA
BY 12Z SUNDAY... WITH ONLY LINGERING CHANCE FOR SHOWERS POSSIBLE IN
THE COASTAL PLAIN THROUGH MID-MORNING. WINDS ON SUNDAY MORNING WILL
BEGIN TO VEER BECOMING WESTERLY BY LATE IN THE DAY. THIS WILL ALLOW
MUCH DRIER AIR TO FILTER INTO THE REGION. GIVEN THE DEEP MIXED LAYER
EXPECTED... AS DEPICTED BY MODEL SOUNDINGS...  AND REMAINING TIGHT
MSLP GRADIENT.... EXPECT SUSTAINED WINDS ON SUNDAY TO BE GENERALLY
IN THE 15 TO 20 KT RANGE... WITH GUSTS AS HIGH AS 30 TO 33 KTS (UP
TO 35 MPH). AT THIS TIME... STILL THINK THAT WINDS WILL REMAIN BELOW
WIND ADVISORY CRITERIA. TEMPERATURES ON SUNDAY SHOULD BE QUITE
WARM... WITH THE MODELS SHOWING THICKNESS VALUES CRASHING AFTER 00Z.
THE NAM IS SLOWER WITH RESPECT TO THE CAA... WHILE THE GFS WOULD
FAVOR TEMPERATURES EVEN FALLING IN THE AFTERNOON AS THICKNESS VALUES
BEGIN TO PLUMMET. GIVEN THE TREND OF THE MODELS SHOWING A SLOWER
TIMING OF THE FRONTAL PASSAGE AND GOOD DOWNSLOPE FLOW... FAVOR THE
NAM WITH RESPECT TO HIGH TEMPS ON SUNDAY.  HOWEVER... WE MAY NOT
REACH FULL SUN HIGHS AS A POTENT SHORTWAVE TROUGH APPROACHING THE
AREA FROM THE WEST IN THE UPPER LEVELS OF THE ATMOSPHERE HELPS
CLOUDS TO INCREASE ACROSS THE AREA LATE IN THE DAY. EXPECT HIGH
TEMPS TO RANGE FROM THE MID TO UPPER 60S ACROSS THE NORTHWEST TO MID
70S ACROSS THE EAST.

FOR SUNDAY NIGHT... MID LEVEL S/W TROUGH CROSS THE AREA SUNDAY
EVENING... ALONG WITH A SURFACE TROUGH/DRY COLD FRONT... THIS WILL
ALLOW WINDS TO BECOME WNW BEHIND THE FRONT AN USHER IN MUCH COLDER
AIR. PARTLY CLOUDY SKIES IN THE EVENING WILL CLEAR AFTER MIDNIGHT...
WITH SUBSIDENCE BEHIND THE EXITING S/W. LOWS MONDAY MORNING LOOK TO
BOTTOM OUT IN THE MID TO UPPER 30S IN THE NORTHWEST TO LOWER 40S IN
THE EAST.

HIGH PRESSURE SETTLES OVER THE SOUTHEAST U.S. MONDAY MORNING INTO
THE EARLY AFTERNOON... WITH THE RIDGE AXIS BEGINNING TO MOVE
OFFSHORE BY LATE MONDAY AFTERNOON... WITH WEAK MID LEVEL RIDGING
OVER THE EASTERN CONUS. THIS WILL PROVIDE THE AREA WITH MOSTLY CLEAR
SKIES... BUT A COOLER DAY... WITH LOW LEVEL THICKNESS VALUES
STRUGGLING TO MAKE IT TO 1350 METERS. THIS SHOULD KEEP HIGH TEMPS A
BIT BELOW STATISTICAL GUIDANCE... WITH HIGHS IN THE MID TO UPPER
60S... WHICH IS CLOSE TO NORMAL FOR THIS TIME OF YEAR. WITH CONTINUE
QUITE WEATHER... LOWS TUESDAY MORNING LOOK TO BE IN THE UPPER 30S
NORTH TO THE LOWER TO MID 40S ELSEWHERE.

AIRMASS CONTINUES TO MODIFY ON TUESDAY INTO TUESDAY NIGHT AS MID
LEVEL RIDGE AXIS SHIFT EAST OF THE AREA... ALONG WITH THE SURFACE
HIGH PRESSURE RIDGE. THIS WILL ALLOW FOR A WARMING SOUTHERLY RETURN
FLOW TO DEVELOP. MOISTURE WILL BEGIN TO INCREASE ACROSS THE AREA AS
WELL GIVEN THE SOUTH TO SOUTHWESTERLY FLOW THROUGHOUT THE COLUMN.
WITH INCREASING CLOUD COVER AND A WARMING SOUTHERLY RETURN FLOW...
EXPECT HIGH TEMPS TO RANGE FROM THE UPPER 60S IN THE NORTHWEST TO
THE MID 70S IN THE SOUTHEAST. LOWS WEDNESDAY MORNING ARE EXPECT TO
BE PRIMARILY IN THE LOWER 50S. -BSD

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
AS OF 300 PM FRIDAY...

MODELS DIFFER QUITE A BIT WITH THE EXTENDED PERIODS OF THE FORECAST.
ON WEDNESDAY AS THE SURFACE RIDGES MOVES WELL OFFSHORE AND A WEAK
AREA OF LOW PRESSURE PASSES TO OUR SOUTH IN THE SOUTHWEST FLOW. THE
GFS IS FURTHER SOUTH THAN THE ECMWF WITH THIS SYSTEM AND KEEPS NC
DRY WHILE THE ECMWF PULLS THE SYSTEM FURTHER NORTH AND IS STRONGER
WITH THE SURFACE LOW. FOR NOW ANY PRECIP THAT DOES MAKE IT INTO THE
AREA WEDNESDAY SHOULD BE LIMITED MAINLY TO THE SOUTHEASTERN PORTIONS
OF THE STATE. CONDITIONS IN MOST AREAS LOOK TO REMAIN DRY WEDNESDAY
THOUGH SOME CLOUDS ARE EXPECTED ALONG WITH RATHER MILD TEMPERATURES.
RAIN CHANCES INCREASE WEDNESDAY NIGHT AND INTO THURSDAY AS YET
ANOTHER STORM SYSTEM MOVES OUT OF THE DEEP SOUTH AND LIFTS NORTHEAST
INTO THE MID ATLANTIC. THIS SYSTEM COULD PRODUCE WIDESPREAD RAINFALL
FOR THE AREA THURSDAY. AGAIN THE GFS AND ECMWF ARE NOT IN GOOD
AGREEMENT WITH THIS SECOND SYSTEM EITHER WITH THE GFS MUCH WETTER
THAN THE ECMWF. TIME WILL TELL HOW MUCH RAIN POTENTIAL THURSDAY
HOLDS. ONCE THIS SYSTEMS MOVES OFFSHORE DRIER AIR SETTLES INTO THE
REGION FOR THE LATER PART OF THE WEEK. TEMPERATURES TOWARDS THE END
OF THE WEEK WILL REMAIN SEASONABLE.

IT IS WORTH NOTING THE DISAGREEMENT IN THE MODELS FOR NEXT WEEKEND.
THE GFS KEEPS AN UPPER TROUGH JUST TO OUR WEST WHILE THE ECMWF HAS
THE AREA UNDER AN UPPER LEVEL RIDGE. AGAIN TIME WILL HOW MUCH IF ANY
RAIN POTENTIAL THERE WILL BE FOR NEXT WEEKEND. -JO

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AS OF 200 PM THURSDAY...

HIGHLY VARIABLE AVIATION CONDITIONS WILL PERSIST INTO TONIGHT AT ALL
SITES. AREAS OF RAIN WILL OCCASIONALLY PRODUCE IFR CIGS/VSBYS
THROUGH EARLY EVENING... ALTHOUGH IN AREAS WHERE THE RAIN HAS EXITED
TEMPORARILY INCLUDING FAY... VFR CONDITIONS WILL HOLD. THE BULK OF
THE RAIN AND MVFR/IFR CONDITIONS WILL AFFECT KINT/KGSO AND KRDU/KRWI
TAF SITES INTO EARLY EVENING. THEN... EXPECT ADVERSE AVIATION
CONDITIONS FOR TONIGHT THROUGH SUNDAY MORNING. WIDESPREAD LOW CIGS
AND PATCHY RAIN TONIGHT WILL GIVE WAY TO WIDESPREAD SHOWERS AND
THUNDERSTORMS ASSOCIATED WITH A STRONG COLD FRONTAL PASSAGE LATE
SATURDAY NIGHT INTO SUNDAY MORNING. SEVERE THUNDERSTORMS WILL BE
POSSIBLE AHEAD OF AN WITH THE COLD FRONT LATE SATURDAY AFTERNOON AND
AGAIN SATURDAY NIGHT. VFR CONDITIONS WILL RETURN BEHIND THE
COLD FRONT AFTER SUNRISE SUNDAY MORNING... HOWEVER...GUSTY WESTERLY
WINDS ARE EXPECTED BEHIND THE FRONT DURING THE DAY SUNDAY...WITH
GUSTS IN THE 25-35 KNOT RANGE POSSIBLE DURING THE AFTERNOON HOURS.
VFR CONDITIONS AND LIGHT WINDS ARE EXPECTED TO BE THE RULE SUNDAY
NIGHT THROUGH EARLY NEXT WEEK... ALTHOUGH ANOTHER STORM SYSTEM MAY
BRING ADVERSE AVIATION CONDITIONS ON WEDNESDAY. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...HARTFIELD
NEAR TERM...HARTFIELD
SHORT TERM...BSD
LONG TERM...JO
AVIATION...HARTFIELD
Hazardous weather outlook, Mar 27, 10:46 AM EDT, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1046 AM EDT FRI MAR 27 2009

NCZ007>011-021>028-038>043-073>078-083>086-088-089-281100-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1046 AM EDT FRI MAR 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AFTERNOON
INTO SUNDAY MORNING ACROSS CENTRAL NORTH CAROLINA...

A WARM FRONT IS EXPECTED TO LIFT NORTH THROUGH CENTRAL NORTH
CAROLINA SATURDAY AFTERNOON. DEPENDING ON HOW UNSTABLE THE
ATMOSPHERE IS...ISOLATED THUNDERSTORMS MAY DEVELOP ALONG AND SOUTH
OF THIS WARM FRONT. DUE TO STRONG SOUTHWESTERLY WINDS ALOFT...ANY
STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME
SEVERE... WITH A PRIMARY THREAT OF DAMAGING STRAIGHT LINE WINDS.
AN ISOLATED TORNADO CANNOT BE RULED OUT WITH ANY STORMS NEAR THE
WARM FRONT.

A MORE ORGANIZED SEVERE WEATHER THREAT IS EXPECTED LATE SATURDAY
NIGHT AND SUNDAY MORNING IN ASSOCIATION WITH AN INCOMING COLD
FRONT. A LINE OF STRONG TO SEVERE STORMS IS EXPECTED TO DEVELOP
ALONG THE COLD FRONT SATURDAY NIGHT AND RAPIDLY MOVE EAST ACROSS
CENTRAL NORTH CAROLINA DURING THE EARLY MORNING HOURS SUNDAY. THE
PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING STRAIGHT LINE
WINDS. AN ISOLATED TORNADO CANNOT BE RULED OUT WITH ANY STORMS
THAT MAY DEVELOP AHEAD OF THE COLD FRONT.

FINALLY...ON SUNDAY... BEHIND THE COLD FRONT... GUSTY WEST WINDS
ARE EXPECTED. SUSTAINED WINDS OF 15 TO 25 MPH WITH GUSTS UP TO 35
MPH ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO MONITOR THE LATEST CONDITIONS
AND FORECASTS SATURDAY THROUGH SATURDAY NIGHT.

In the hours before

Special weather statement, Mar 27, 4:58 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
458 PM EDT FRI MAR 27 2009

NCZ086-088-272200-
CUMBERLAND-HOKE-
458 PM EDT FRI MAR 27 2009

...STRONG THUNDERSTORMS WILL MOVE NORTHEAST ACROSS CUMBERLAND
COUNTY THROUGH 600 PM EDT...

AT 458 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 11 MILES
SOUTH OF ROCKFISH...OR ABOUT 6 MILES EAST OF RED SPRINGS...MOVING
NORTHEAST AT 35 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR ROCKFISH AROUND 505 PM EDT...
HOPE MILLS AROUND 510 PM EDT...FAYETTEVILLE AROUND 525 PM EDT.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. LIGHT OBJECTS
SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD
BE TOSSED AROUND.

BADGETT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 5:34 AM EDTDense Fog AdvisoryRAHAlamance, Chatham, Davidson, Durham, Forsyth, Granville and 10 more4 hr
Mar 27, 5:08 PM EDTTornado WarningRAHCumberland, Sampson37 min
Mar 27, 5:28 PM EDTTornado WarningRAHCumberland47 min
Mar 27, 5:43 PM EDTTornado WarningRAHCumberland, Sampson32 min
Mar 27, 6:13 PM EDTTornado WarningRAHCumberland, Harnett, Johnston, Sampson51 min
Mar 27, 6:15 PM EDTTornado WarningRAHJohnston, Sampson, Wayne45 min
Mar 27, 6:56 PM EDTTornado WarningRAHJohnston49 min
Mar 27, 7:16 PM EDTTornado WarningRAHJohnston, Wake31 min

Nearby

Tornado Warnings in North Carolina, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.